Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 68, NWS Louisville, KY

June 5, 2019Crawford County, Dubois County, Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 5, 2019, 7:12 PM EDT for Crawford County, Dubois County, Orange County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2019, 7:12 PM EDT (23:12 UTC)
Expired
Jun 5, 2019, 7:45 PM EDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, IN, Dubois County, IN, Orange County, IN

The radar

The Louisville radar (KLVX), 75 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:05 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:21 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 5, 4:21 PM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
421 PM EDT Wed Jun 5 2019

.Mesoscale Update...
Issued at 415 PM EDT Wed Jun 5 2019

Atmosphere has destabilized and storms have initiated over Illinois
and Indiana. Decent focus from just north of Vincennes to near
Seymour. Strong instability in place with sfc-based CAPE over 3000
J/kg, and well over 1000 J/kg of downdraft CAPE across all of
southern Indiana and most of north central Kentucky. Main threat
will be damaging winds, primarily of the pulse variety, but there is
just enough shear that we can't rule out enough organization for
storms to develop a cold pool and start diving southward. Southern
boundary of WW 332 may be generous by a row of counties to cover
that possibility.

&&

.Short Term...(This evening through Thursday)
Issued at 320 PM EDT Wed Jun 5 2019

Current synoptic setup has a cut-off low over New Mexico with weak
upper ridging to the north and zonal upper-level flow over the Ohio
Valley. Isolated afternoon pop up showers and thunderstorms are
still a possibility today as we sit within a moist and unstable air
mass with CAPE values exceeding 3000 J/kg. Deep level shear is less
impressive, which would suggest that any storms that do develop
would be pulsey in nature. Hazards associated with any isolated
afternoon/early evening storms would be brief heavy rain, local
gusty winds and possible hail. Surface winds from the southwest will
continue to gust into the low 20mph range until near sunset.

A 500 mb shortwave, currently over the Great Lakes, will travel east
throughout the evening. Models are in fair agreement with a line of
storms moving south into southern Indiana later this evening into
the overnight hours. The 05/17Z HRRR brings this line into southern
Indiana by 06/00Z, but shows a weakening trend as it moves into
central KY. The 3K NAM is a bit slower with a showtime of 06/02Z,
but agrees with the weakening trend. SPC has placed a portion of our
western southern Indiana counties with an Enhanced Risk and the rest
of our forecast area within a Slight Risk with the most likely
hazard being damaging winds. Short range models show most of this
activity moving out of our area by Thursday morning.

We'll remain in an unstable environment Thursday as the cut-off low
edges closer from the west bringing continued chances of showers and
thunderstorms enhanced by diurnal instability. Forecast soundings
show a drastic decrease in wind speed aloft, with speeds less than
20 knots up to 400mb. This will result in slow moving storms, which
could pose localized flooding issues anywhere heavy rain should
occur. Expect to see broken to overcast skies with max temps
reaching into the low 80s with dewpoints sitting uncomfortably in
the upper 60s to lower 70s.

.Long Term...(Thursday night through Wednesday)
Issued at 300 PM EDT Wed Jun 5 2019

Thursday Night...

Scattered showers and storms will likely continue into at least the
first part of the Thursday night time frame, until instability is
lost. The pulse severe threat will likely be diminishing, however
the localized Flash Flooding threat will likely linger a bit as
storms will be nearly stationary and should be quite efficient
rainfall producers.

Friday - Monday...

The well-advertised cutoff low will move into and wobble around the
TN Valley through the weekend. This feature will provide focus for
scattered to numerous showers and storms through the weekend as
waves of energy rotate around the parent low. Waves of deeper
moisture will also rotate into the region at times, providing
precipitable water values up around 2" at times. A localized Flash
Flooding threat is expected to continue during this time, and may
increase with each round of storms, especially for areas that see
repeated instances of heavy rain.

Given extensive cloud cover and plenty of precipitation, look for
small diurnal temperature ranges through the weekend. Highs should
mostly be in the upper 70s and low 80s, while lows should mostly be
in the 65 to 70 degree range.

Monday Night - Wednesday...

The parent low will be over the Gulf Coast region by this time, and
will likely be swept by a northern stream shortwave trough. This
will help to push the deep moisture out of our region, and will also
swing a notable cold front through our region Monday night. As a
result, we'll see a return to dry and pleasant conditions through
mid week. Highs are expected to run a bit below normal in the upper
70s to around 80. Meanwhile, lows will drop into the upper 50s and
low 60s as dew points trend lower in the Canadian origin airmass.

&&

.Aviation...(18Z TAF Issuance)
Updated at 150 PM EDT Wed Jun 5 2019

The Ohio River Valley sits within an unstable airmass with several
triggers available for producing isolated showers/storms this
afternoon. Confidence is low as to exactly where and when this could
occur, so have included mention of VCSH to account for this. Current
radar is showing a couple showers popping up south of KBWG, but a
weak cap at 5000 ft seems to be inhibiting TS potential at this
time. Short range models agree that a line of showers and storms
with damaging wind potential will approach the area tonight. Expect
MVFR, possibly IFR, CIG and VIS with any of these stronger cells.
Winds predominately will be out of the SW today with gusts into the
low 20kt range. Will monitor any isolated convective growth this
afternoon closely, as well as this evening's line of showers/storms.
Will update promptly as needed.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...RAS
Short Term...CG
Long Term...BJS
Aviation...CG
Hazardous weather outlook, Jun 5, 3:31 PM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
331 PM EDT Wed Jun 5 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
331 PM EDT Wed Jun 5 2019 /231 PM CDT Wed Jun 5 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Chance of isolated severe thunderstorms are still possible this
afternoon through this evening. These storms will be capable of
damaging winds, large hail, heavy rainfall, and lightning. A line of
storms will move through the area this evening into the early
morning hours. The main hazard associated with this line is potential
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Storm chances will likely continue into early next week as a slow
moving low pressure system over the central United States approaches
our area. Localized heavy rainfall and a few strong to severe storms
will be possible during this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Wednesday.

CG/BJS

In the hours before

Local storm report, Jun 5, 6:06 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
606 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     1 NNW CHINA             38.83N 85.34W
06/05/2019                   JEFFERSON          IN   911 CALL CENTER

            REPORT OF TREES DOWN ALONG STATE ROAD 62
            NEAR CHINA MANVILLE RD.

&&

JML
Special weather statement, Jun 5, 6:18 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
618 PM EDT Wed Jun 5 2019

INZ079-KYZ032-052230-
Jefferson-Trimble-
618 PM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON AND
NORTHERN TRIMBLE COUNTIES...

At 618 PM EDT, a strong thunderstorm was located near Madison, moving
southeast at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Madison, Brooksburg and Manville.

LAT...LON 3886 8520 3869 8520 3870 8522 3873 8524
      3874 8527 3874 8533 3870 8531 3873 8537
      3880 8536 3889 8527
TIME...MOT...LOC 2218Z 300DEG 23KT 3876 8532

JDG
Local storm report, Jun 5, 6:27 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
627 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             3 E MADISON             38.76N 85.33W
06/05/2019  E0.88 INCH       JEFFERSON          IN   PUBLIC

&&

JML
Local storm report, Jun 5, 6:29 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
629 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     1 S BELLEVIEW           38.83N 85.37W
06/05/2019                   JEFFERSON          IN   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES DOWN AT SR
            250 AND GRAHAM RD.

&&

JML
Local storm report, Jun 5, 6:56 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
656 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     1 ESE CAMPBELLSBURG     38.65N 86.25W
06/05/2019                   WASHINGTON         IN   911 CALL CENTER

            DEBRIS IN THE ROADWAY (BARN SIDING) ON SR 60
            IN CAMPBELLSBURG, IN.

&&

JML
Local storm report, Jun 5, 6:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
657 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     CLAYSVILLE              38.62N 86.28W
06/05/2019                   WASHINGTON         IN   911 CALL CENTER

            TREE DOWN IN CLAYSVILLE, IN ALONG W LOST
            RIVER RD.

&&

JML

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:15 PM EDTSpecial Weather StatementLMKCasey30 min
Jun 5, 5:49 PM EDTSevere Thunderstorm WarningLMKTrimble26 min
Jun 5, 7:10 PM EDTSevere Thunderstorm WarningLMKHenry, Trimble35 min
Jun 5, 7:24 PM EDTSevere Thunderstorm WarningLMKJefferson, Oldham36 min
Jun 5, 7:30 PM EDTSevere Thunderstorm WarningLMKHarrison45 min
Jun 5, 7:41 PM EDTSpecial Weather StatementLMKHenry34 min
Jun 5, 7:50 PM EDTSevere Thunderstorm WarningLMKHarrison25 min
Jun 5, 5:09 PM EDTSpecial Weather StatementLMKOrange36 min
Jun 5, 5:16 PM EDTSevere Thunderstorm WarningLMKOrange, Washington44 min
Jun 5, 5:42 PM EDTSpecial Weather StatementLMKJefferson33 min
Jun 5, 5:59 PM EDTSevere Thunderstorm WarningLMKHarrison, Orange, Washington46 min
Jun 5, 6:18 PM EDTSpecial Weather StatementLMKJefferson12 min
Jun 5, 6:42 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison, Orange, Washington48 min
Jun 5, 6:43 PM EDTAreal Flood AdvisoryLMKOrange, Washington3 hr
Jun 5, 7:44 PM EDTSevere Thunderstorm WarningLMKCrawford, Orange46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.